Kansas, 2008

Hail and Damaging Wind in Kansas, June 19, 2008

June 19, 2008 · NWS TOP · 2 events in 1 county or zone

Despite a round of convection earlier in the day, several thunderstorms re-developed across eastern Nebraska and northern Missouri, and moved into nrotheast Kansas that evening. A couple severe reports were received in Riley County, first where a storm produced nickle size hail, then 60 mph winds as it collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Despite a round of convection earlier in the day, several thunderstorms re-developed across eastern Nebraska and northern Missouri, and moved into nrotheast Kansas that evening. A couple severe reports were received in Riley County, first where a storm produced nickle size hail, then 60 mph winds as it collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:01 PM CST, 9 hours 14 minutes earlier.

Area forecast discussion, Jun 19, 1:01 PM CST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT THU JUN 19 2008

.DISCUSSION...

FOR THE REMAINDER OF THIS AFTERNOON...EXPECT DEEP LAYER SHEAR
PARAMETERS TO INCREASE AS SHORTWAVE APPROACHES THE CWA FROM THE
WEST.  ONGOING CONVECTION AT 19Z WAS OCCURRING IN UNSTABLE
ENVIRONMENT WITH MLCAPE VALUES AOA 2000 J/KG.  DEEP LAYER SHEAR OVER
THE CWA AT 19Z WAS RELATIVELY WEAK HOWEVER WITH H500 FLOW OF ONLY 20
KTS.  MID LVL JET EXPECTED TO ACCOMPANY SHORTWAVE TROUGH AS IT MOVES
EAST...INCREASING H500 FLOW TO AROUND 40-50 KTS BY LATE THIS
AFTERNOON.  DEPENDING ON THE COVERAGE OF THUNDERSTORMS EARLY THIS
AFTERNOON...SUFFICIENT INSTABILITY/LOW LVL MOISTURE WOULD COMBINE
WITH THIS MID LVL JET TO INCREASE THE CHANCE OF ORGANIZED MULTICELL
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS AND LARGE
HAIL.  BEFORE THE MID LVL JET WORKS IN...EXPECT THUNDERSTORMS WILL
BE PULSE STRONG TO SEVERE IN NATURE...THE A POTENTIAL FOR MARGINALLY
SEVERE HAIL AND DOWNBURST WINDS ASSOCIATED WITH COLLAPSING TSTM
CORES.  LOW LEVEL SHEAR PROFILES WOULD INDICATE A VERY POOR
ENVIRONMENT FOR TORNADOES.  VERY HEAVY RAINFALL MAY ACCOMPANY ANY
THUNDERSTORMS THIS AFTERNOON OR EVENING...AND LOCALIZED FLOODING IS
A CONCERN ACROSS THE ENTIRE CWA.

TONIGHT...SHORTWAVE TROUGH EXPECTED TO PUSH SOUTHEAST THROUGH THE
CWA...LIKELY BRINGING IN AN AREA OF SUBSIDENCE IN ITS WAKE.  MODELS
INDICATE PASSAGE OF A WEAK COLD FRONT BEHIND THE SHORTWAVE TROUGH.
BETWEEN THE PASSAGE OF A WEAK COLD FRONT...AND UPPER LEVEL
SUBSIDENCE FEEL THE CHANCES FOR CONTINUED THUNDERSTORM DEVELOPMENT
DIMINISHES QUICKLY AFTER MIDNIGHT.  KEPT SLIGHT CHANCE POPS IN AFTER
MIDNIGHT AS THERE IS A SMALL CHANCE THAT THUNDERSTORMS MAY DEVELOP
ALONG THE COLD FRONT AS IT SINKS SOUTH OVERNIGHT.

FRIDAY...NO SIGNIFICANT SHORTWAVE IS PRESENT IN THE UPSTREAM
FLOW...SO DO NOT THINK WIDESPREAD PRECIPITATION WILL OCCUR DURING
THE DAYTIME HOURS.  DEPENDING HOW FAR SOUTH THE COLD FRONT
SINKS...THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WITH
SUFFICIENT DAYTIME HEATING...SO KEPT SLIGHT CHANCE POPS GOING IN
EAST CENTRAL KS.  WITH SKIES EXPECTED TO CLEAR OUT COULD SEE
TEMPERATURES SIMILAR TO TODAY BY LATE FRIDAY AFTERNOON...WITH TEMPS
CLIMBING INTO THE LOWER TO MID 80S.

SAT/SUN...NW FLOW CONTINUES OVER THE STATE THROUGH THE WEEKEND.
GUIDANCE A BIT NOISY WITH LIGHT QPF INTERMITTENTLY OVER THE STATE
THROUGH THE PERIOD. IMPULSE OVERNIGHT SAT INTO SUNDAY WAS A SMIDGE
STRONGER AND HAVE ADDED SLT CHANCE POPS TO ACCOUNT FOR THIS ONE.
TEMPERATURES HOLDING IN THE 80S MOST AREAS.

MON-THURS...TIMING OF PRECIP CHANCES REMAINS TRICKY INTO NEXT
WEEK AS UPPER TROF SHIFTS EAST...UPPER RIDGE THEN NOSES
OVERHEAD...FOLLOWED BY MORE WESTERLY FLOW BY MID TO LATE WEEK.
FRONT HANGS UP ACROSS CTRL KANSAS ON M0NDAY...THEN IS DRAWN ACROSS
EASTERN KANSAS THROUGH TUESDAY AND HAVE ACCOUNTED FOR THIS IN POPS ON
MONDAY INTO TUESDAY. FOR WED / THURS...THE UPPER RIDGE OVER THE
DESERT SW SLIDES SLIGHTLY NORTHWARD AND STORM TRACK LIFTS ACROSS
THE NORTHERN TIER. PRECIP CHANCES FOR OUR AREA LIKELY DEPEND ON
HOW FAR SOUTHWARD THE UPPER BOUNDARY MOVES...AND HAVE ADDED A
SLIGHT CHANCE POP SOUTH. TEMPS HOLD GENERALLY IN THE 80S WITH
PATTERN POTENTIAL FOR AN UPTURN TOWARD WARMER TEMPS MID TO LATE
WEEK.

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...EXPECT VFR CONDITIONS TO PERSIST FOR THE
NEXT 24 HRS...WITH TSTMS MOVING NEAR/OVR TAF SITES BEING THE ONLY
CONCERNS FOR MVFR/IFR CONDITIONS. TSTM DEVELOPMENT LOOKS MORE
LIKELY THIS AFTERNOON WITH TSTMS LOOKING TO DEVELOP WEST AFFECTING
MHK POSSIBLY AROUND 21Z WITH TSTMS MOVING EAST TOWARDS TOP AND FOE
THEREAFTER. TSTMS MOVING OVER TAF SITES WILL LIKELY BRING TEMP
MVFR VSBY AND CIGS AS THEY MOVE THROUGH. STRONG OUTFLOW WINDS ARE
ALSO POSSIBLE AS WELL AS HAIL. LESS CONFIDENCE IN TSTMS AFTER
SUNSET...BUT ANY ORGANIZED TSTM STRUCTURE COULD MOVE SOUTHEAST
THROUGH TAF SITES LIKELY BEFORE 06Z. WILL KEEP MENTION OF TSTMS TO
THE DAYLIGHT HRS AT THIS TIME WITH LOWER CONFIDENCE IN TSTMS
MOVING OVER ANY SITE AFTER 00Z.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAVANAUGH / 67
Hazardous weather outlook, Jun 19, 4:20 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT THU JUN 19 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-201200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
520 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING
ACROSS ALL OF NORTHEAST...EAST CENTRAL...AND PORTIONS OF NORTH
CENTRAL KANSAS. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING
HAIL TO THE SIZE OF QUARTERS...WIND GUSTS AROUND 60 MPH AS WELL AS
RAINFALL RATES OF WELL OVER AN INCH PER HOUR. LOCALIZED FLOODING
IS POSSIBLE AS THE STORMS PASS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO LINGER ACROSS EAST
CENTRAL KANSAS DURING THE DAY FRIDAY. THUNDERSTORMS ARE POSSIBLE
AGAIN ON MONDAY AND THROUGH THE DAY ON TUESDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 19, 8:04 PM CST, 2 hours 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT THU JUN 19 2008

KSZ010>012-200245-
BROWN-MARSHALL-NEMAHA-
904 PM CDT THU JUN 19 2008

THROUGH 945 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 30 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF
THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG
WINDS IN EXCESS OF 50 MPH...TORRENTIAL RAINFALL AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BAILEYVILLE...RESERVE...MORRILL...SABETHA...SENECA...IOWA SAC AND
FOX RESERVATION...FAIRVIEW...CENTRALIA...WOODLAWN...HIAWATHA...
KICKAPOO RESERVATION...GOFF AND CORNING.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 8:45 PM CST, 1 hour 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT THU JUN 19 2008

KSZ010>012-023-024-200330-
BROWN-JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE-
945 PM CDT THU JUN 19 2008

THROUGH 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 32 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL...BROWN...
JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED SOME OF THESE STORMS ARE CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CORNING...GOFF...KICKAPOO RESERVATION...HORTON...EVEREST...WETMORE...
NETAWAKA...WHITING...SOLDIER...HAVENSVILLE...ONAGA...CIRCLEVILLE...
HOLTON AND DENISON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 9:02 PM CST, 1 hour 13 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT THU JUN 19 2008

KSZ009-010-200345-
MARSHALL-WASHINGTON-
1002 PM CDT THU JUN 19 2008

THROUGH 1045 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF WASHINGTON AND MARSHALL COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HANOVER...BREMEN...MARYSVILLE...BARNES...WATERVILLE...AND BLUE
RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 9:50 PM CST, 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU JUN 19 2008

KSZ022-023-200430-
POTTAWATOMIE-RILEY-
1050 PM CDT THU JUN 19 2008

THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH...
TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE RANDOLPH...OLSBURG AND WESTMORELAND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
June 19, 10:15 PM CST
Where
Riley County, 6 mi N of Randolph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.517, -96.770

Thunderstorm Wind, Riley

When
June 19, 10:47 PM CST
Where
Riley County, (Mhk)manhattan Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -96.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111863, 111864.